Dear Dr. Roach: After being on Paxil for about 15 years, it wasn’t working anymore. My doctor decreased my dose, and I slowly started Viibryd. The first week I felt great. When I increased the dose of Viibryd, I began feeling sick. I had a bad headache, felt anxious and couldn’t sleep, and my muscles began jerking involuntarily.
I went to the doctor, and she had me stop immediately, prescribed Deplin for seven days, and said that I’d had serotonin syndrome.
Please elaborate on this syndrome.
When I looked it up, I found it can be fatal if the SSRI is not stopped. I was off all SSRIs for about 10 days but started feeling unconfident and fragile, so I began taking 25 mg of Paxil CR. My doctor seemed concerned that the serotonin syndrome could return, and advised me to take Deplin along with the Paxil.
How common is this syndrome? Am I likely to get it again once I have had it? I am weaning myself off the Paxil, but what if I need an antidepressant?
Dear M.M.: Serotonin syndrome is more common than often is suspected. It is an abnormality of brain chemistry caused most often by medications, especially selective serotonin reuptake inhibitors (SSRIs), like paroxetine (Paxil) and vilazodone (Viibryd).
You had many symptoms of serotonin syndrome. Serotonin syndrome may consist of mood changes such as anxiety and restlessness, but a person may develop confusion and disorientation. Abnormalities of the muscles, such as rigidity and the uncontrollable jerking you mention, are very common. Finally, sweating, high body temperature, vomiting and diarrhea also may be part of the syndrome.
Treatment is stopping the medication that caused the symptoms. Many experienced practitioners will use the same or similar medications that caused the serotonin syndrome at a lower dose if it is the only effective treatment, but this requires expertise and careful monitoring.
Deplin, a brand of methylfolate, is a B-type vitamin that can make SSRIs work better. It’s not associated with serotonin syndrome, as far as I have been able to find.
Dear Dr. Roach: My wife suffers from painful osteoarthritis in her left hip, both ankles and left foot. She is not overweight, maintains a healthy diet and lifestyle, is in very good health and walks about one mile each day.
She is in her 18th month of acupuncture treatments, and has tried biofeedback. Do you have any opinion on the occasional use of Harpagophytum, commonly known as “devil’s claw”?
I sincerely thank you for assuming the role of, may God bless him, Dr. Donohue.
Dear J.M.: Devil’s claw is considered by the Natural Medicines Comprehensive Database as “possibly effective” and “possibly safe” in approved doses up to a year. The most common side effect is diarrhea.
I think the jury is still out for both acupuncture and devil’s claw. There have been some studies showing modest effectiveness, and some that have shown them to be no better than placebo.
It is worth a try, but it might be helpful to keep a record of symptoms to see if it really is helping.
Email questions to ToYourGoodHealth@med.cornell.edu.